Husband, 55 y.o. when diagnosed with cholangiocarcinoma

Discussion Forum Discussion Forum Introductions Husband, 55 y.o. when diagnosed with cholangiocarcinoma

This topic contains 20 replies, has 3 voices, and was last updated by  Julie_ammf 2 weeks, 5 days ago.

Viewing 6 posts - 16 through 21 (of 21 total)
  • Author
    Posts
  • #14848

    josmb
    Participant

    Hello Helen

    My husband was given information about what to expect (same as was given to him when he started radiotherapy, but I am not sure if he had read that), and also was given to him a phone number to call if needed, but because of his stubborness he didn’t want to call them (maybe he thought it was normal, didn’t want to bother, I don’t really know, I couldn’t understand his reasons).

    Fortunately seems someone in the hospital forgot to tell him he needed to do blood tests before next chemo and they called him to talk about it and they asked how he was feeling, so in the end he talked to a nurse about what was happening (I am not sure if they mentioned about being in crowded places and stuff, since he went alone to the chemo. I had to stay with our 2 years old son).

    My husband is feeling better now, not great, but better than before. He is not vomiting anymore but he is extremely tired (we couldn’t go out and do regular stuff like going to the supermarket because it exausts him walking even inside home). His appetite hasn’t improven much either.

    Apart from him not having taken the anti nausea medicines as he should have (he took too few or too much. It was prescirbed 3 a day for 5 days, he understood it was 5 a day for 3 days, and one day he took one, the other he took 2, and other days he took 5. I don’t know if taken it excessively would cause side effects like that or once the nause was triggered it is hard to control later), the nurse said he shouldn’t be that tired. One of the reasons maybe was because his body hasn’t yet recovered well from the radiotherapy and then he got the chemo over it. So he will try to have his blood tests done today, and then they will see if any dosage need to be adjusted. Hopefully his body will recover better and now taking the medicines for the side effects exactly as it was prescribed will help him.

     

    Thank you very much once again!

    Jules

    #14849

    Helen_ammf
    Moderator

    Dear Jules

    It’s good to know your husband has been in contact with the hospital.  It will be helpful to them and, of course, to him to talk through what is happening and how he feels.

    The blood tests should show up if there’s anything happening that needs medical attention – and then the hospital can address this for him.  Although the main side effects will be well known, every person is different and can react differently to the treatments.  Fatigue is common, but if it’s extreme then the hospital team will do their best to find out why, and to address this for your husband.

    Hopefully, if your husband makes sure now to read all the information he is given, and to take the various medications at the right time and in the right dose it will help him to get through this treatment …

    And don’t forget yourself in all this.  With a two year old to care for, you must get exhausted.  If you get time and when you feel ready to, you might like to have a look at the Penny Brohn website, as they offer information and helpful advice not only to those with cancer, but also to those who support them.  See: https://www.pennybrohn.org.uk/services/supporting-someone/   or even call them on their Helpline: 0303 3000 118.

    With kindest regards

    Helen

    Please note it is not appropriate for AMMF to give medical advice or recommendations, and all details provided are for information purposes only.

    #14867

    josmb
    Participant

    Thanks a lot for all the information and the link, Helen! Yeah I need to take care of myself a little bit too…

    After my last post my husband had the second chemo infusion of the first cycle. This time he reacted better, probably because now he is taking the medicines for the side effects correctly. He didn’t have anemia or any abnormality on the blood tests, what was good. When he left home for the chemo on last thursday. Of course he is not 100% great, he still have nausea and he is very tired, but now he is being able to eat at least. Few portions and slow (totally the oppose of what was his normal), but he is eating!

    There is one thing that was puzzling me though. Last thursday when he left home he was very pale. I was worried he had anemia and the treatment would have to be interrupted (what didn’t happen), but while he was there they checked his blood pressure and it was 100/70 (probably this is why he was so pale), what is extremely low for him. He always had high blood pressure and the best for him always been around 130/90 with the medicine. My husband did a test and stopped taking his medicine for blood pressure and apparently his tiredness and nausea improved, as well as his general well being (apparently). We started wondering how much of his nausea was due to the chemo and how much was because of his blood pressure. Or maybe is there any medical interaction of the chemo with that medicine? Of course he is going to ask that next time he goes there. I remember once when my blood pressure dropped to 70/50 while I was donating blood and first symptom I had before I faint was nausea.

    Thank you very much once more!

    Jules

    #14868

    Julie_ammf
    Moderator

    Dear Jules

    We are glad to hear that your husband had a better reaction to his chemo this time.

    Can we suggest you make an appointment with your GP regarding your concerns with his blood pressure and also contact his CNS to discuss this issue.

    Kind regards

    Julie

    Please note it is not appropriate for AMMF to give medical advice or recommendations, and all details provided are for information purposes only.

     

    #14939

    josmb
    Participant

    Hi all

    My husband is now in the third cycle of chemo, each week seemed to act a little bit different. His chemo happens on Thursdays. On first he used to feel better on Thursdays and Fridays,  weekend was really bad and he used to be better already on wednesday. On first week of first cycle he was especially worse probably due to the radiotherapy that had happened one week before.

    On second cycle the days he felt worse switched a little, it started on Sunday at first week, and even on Thursday before he went to the cancer centre he was feeling very tired, and got better after the chemo.

    The off weeks he is usually good, except that he says that when it is getting closer to the end of the cycle week his back hurts more.

    Now on third cycle he started feeling worse on mondays.

    The difference now of this second week of third cycle is that now he is feeling the back and the hip pains again (or at least stronger, since he is complaining more about it now).

    He mentioned some abdominal pains in all cycles. Some gets worse when he is constipated due to the steroids, some others are worse right after the chemo (liver area). My guess is that it is his body dealing with the chemo, since he lost part of it last year (and what regenerated is in a different shape than it should be).

    Tiredness really kicks him hard and the heat of last days really didn’t help either. Hard to focus on anything and that bothers him since he always had been a very independent and active man.

    He mentioned to me that after the chemo he managed to take less painkillers (he is still doing that by what we talked earlier this week. I am not sure this is ideal, but…) and now I am not sure if these pains he is feeling are due to that, or the cancer is getting worse, or if his body is getting used with the painkiller (he is on codeine, that is an opioid. I know that morphine can cause “addiction” so I don’t know if that can be the case as well).

    At least his appetite is apparently back to what it used to be.

     

    One thing that he was wondering (surely he will talk to someone about it next he goes to the cancer centre on Thursday of next week): reading stuff on internet, seems that GemCis is better for inoperable primary tumours and Capecitebine is better for methastatic cells in lymphnodes? He doesn’t have the primary tumour anymore and he was feeling a lot better with capecitebine last year, and these back and hip pains he started to feel was after the interruption of the treatment with capecitebine and while we were waiting for the treatment in NHS start it was getting worse ( *sigh* )

     

    Thanks again for the attention

     

     

    #14940

    Julie_ammf
    Moderator

    Dear Jules

    Thank you for the update on your husband.

    The effects of chemotherapy can build up over treatments which may explain how he is feeling.

    Can we suggest that you write down any questions that you have for your husband’s consultant which he can take with him on his next appointment. In this way, if you are unable to attend, you can feel part of the process and have any queries answered by the team who are treating him.

    Kind regards

    Julie

    Please note it is not appropriate for AMMF to give medical advice or recommendations, and all details provided are for information purposes only.

Viewing 6 posts - 16 through 21 (of 21 total)

You must be logged in to reply to this topic.